Mississippi, 2003

Hail and Damaging Winds in Mississippi, July 30, 2003

July 30, 2003 · NWS JAN · 5 events in 5 counties and zones

4 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 30, 2:30 AM CST, 9 hours 45 minutes earlier.

Area forecast discussion, Jul 30, 2:30 AM CST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 AM CDT WED JUL 30 2003

MAIN FORECAST FOCUS FOR NEXT 7 DAYS WILL BE THE FRONTAL BOUNDARY
TAKING UP RESIDENCE ACROSS THE REGION UNDER A DIGGING GREAT LAKES
UPPER TROUGH AXIS. THE SEMI-PERMANENT FRONT WILL OSCILLATE N & S
THROUGH THE FIRST HALF OF NEXT WEEK AS SERIES OF SHORTWAVES ROTATE
THROUGH THE BASE OF THE GREAT LAKES TO TN VALLEY TROUGH. OUTFLOW
BOUNDARIES WILL EXTEND EVEN FARTHER S SO RAIN CHANCES WILL REMAIN
ABOVE NORMAL GOING INTO EARLY NEXT WEEK.

IN THE SHORT TERM...MCS COMPLEX IN SERN AR SETTING UP ANOTHER
BOUNDARY SWD ACROSS CWFA THIS MORNING. ADEQUATE MOISTURE DEPTH IN
TACT FOR PAST 24 HOURS AS PRECIPITABLE WATER VALUES NEAR 1.8-2.0.
TEMPS SHOULD BE DOWN A BIT FOR THE N HALF DUE TO CONVECTIVE CLOUD
DEBRIS. ETA NOT TOO BAD WITH CURRENT CONVECTION ALTHOUGH IT MAY BE A
LITTLE TOO FAR S WITH MAIN AXIS FOR THIS MORNING. MULTIPLE LEFT-OVER
BOUNDARIES FROM TUESDAY MAINLY ALONG AND E OF MS RIVER SO MUCH OF
CWFA SHOULD GET INVOLVED WITH SOME TSRA.

LOOK FOR THE ACTUAL COLD FRONT TO REMAIN ALONG I-40 AXIS TODAY WITH
MAIN OUTFLOW BOUNDARY ALONG HWY 82 CORRIDOR MAINTAINING SHOWERS AND
STORMS FOR NRN CWFA THIS MORNING. TSRA SHOULD EXPAND SWD THIS
AFTERNOON AND TONIGHT WITH PRIMARY FOCUS SHIFTING TO CENTRAL AND SRN
MS ON THURSDAY. THE FRONT COULD DIP INTO HWY 84 AXIS THURSDAY NIGHT
ALLOWING SOME BRIEF(12HRS) DRYING ON FRIDAY FOR MUCH OF CWFA WHEN
POPS SHOULD BE LOWEST. THE FRONT MOVES BACK NWD WITHIN THE CWFA
FRIDAY NIGHT/SATURDAY WHEN BETTER CHANCES FOR DECENT RAINFALL AGAIN
SHOULD EXIST.

INTO THE EXTENDED...THE MULTIPLE BOUNDARIES AND EXACT POSITION OF
THE FRONT OVER THE WEEKEND WILL REQUIRE KEEPING SCATTERED POPS IN
ALL ZONES. ERN CONUS TROUGH AXIS ATTACHED TO OH VALLEY CLOSED LOW
LATE IN THE WEEKEND SWINGS FRONT BACK SWD SUNDAY/MONDAY STALLING YET
AGAIN SOMEWHERE IN GULF STATES. IT APPEARS THAT ENSEMBLES...ECMWF
AND LATEST GFS STILL KEEP A WEAKENING ERN CONUS TROUGH IN TACT FOR
NEXT WEEK. SINCE WRN UPPER RIDGE CENTER SLOWLY SINKS SWD TOWARD
MEXICO...TEMPS SHOULD STAY NEAR CLIMATOLOGY MOST OF NEXT WEEK.

JAN TW 091/073 090/073 092 40534
    BBBBB 073/092 073/092 072/093 072/093 072 42043423232
MEI TT 091/073 090/072 092 40535
    BBBBB 071/092 072/092 072/093 072/093 072 42043423232

AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Jul 30, 3:22 AM CST, 8 hours 53 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
310922-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
422 AM CDT WED JUL 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TODAY ACROSS PORTIONS
OF SOUTHEASTERN ARKANSAS...NORTHEASTERN LOUISIANA AND CENTRAL
MISSISSIPPI. THE STRONGER STORMS WILL BE LOCATED MAINLY NORTH OF
INTERSTATE 20.	GUSTY WINDS TO 40 MPH...FREQUENT LIGHTENING AND
PERIODS OF HEAVY RAIN ARE EXPECTED WITH THE STRONGER STORMS. A
FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE...PRODUCING WIND
GUSTS TO 60 MPH.

A FRONTAL BOUNDARY SAGGING SOUTHEAST THROUGH THE AREA TODAY WILL
SERVE AS A FOCUS FOR AFTERNOON THUNDERSTORM ACTIVITY. A WAVE
MOVING ALONG THE BOUNDARY ALONG WITH INSTABILITY ASSOCIATED WITH
DAILY HEATING WILL SERVE  FORCING MECHANISMS THAT WILL ENABLE THE
STRONG STORMS TO DEVELOP. THE PRESENCE OF MODERATE FLOW IN THE
LOWER AND MIDDLE LEVELS AND RELATIVELY FAVORABLE UPPER LEVEL JET
POSITIONING WILL ENABLE A FEW OF THE STORMS NORTH OF INTERSTATE
20 TO BRIEFLY BECOME SEVERE. HOWEVER...THE THUNDERSTORM
DEVELOPMENT COULD BE DELAYED UNTIL AFTERNOON IN THE NORTH DUE TO
THE PRESENCE OF A CIRRUS SHIELD IN THE MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

...DAYS TWO AND THREE...THURSDAY AND FRIDAY...
SCATTERED STRONG THUNDERSTORMS WITH ISOLATED SEVERE THUNDERSTORMS
WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL MISSISSIPPI AND EAST
CENTRAL LOUISIANA THURSDAY AFTERNOON...MAINLY SOUTH OF INTERSTATE
20. WIND GUSTS TO 40 MPH...FREQUENT LIGHTENING AND PERIODS OF
HEAVY RAIN ARE EXPECTED WITH THE PASSAGE OF THE STORMS. A FEW OF
THE THUNDERSTORMS COULD BECOME SEVERE.

AS THE FRONTAL BOUNDARY CONTINUES TO SLOWLY MOVE TO THE
SOUTHEAST...ANOTHER WAVE WILL PROPAGATE EASTWARD ALONG THE
BOUNDARY. LOWER AND MIDDLE LEVEL WIND FLOWS WILL AGAIN INCREASE
TO MODERATE SPEEDS. HOWEVER...UPPER LEVEL JET POSITIONING IS
EXPECTED TO BE SLIGHTLY OUT OF ALIGNMENT. SO ORGANIZED SEVERE
WEATHER ACTIVITY IS NOT EXPECTED...ONLY ISOLATED WITH THE MAIN
THREAT BEING WIND GUSTS.

...DAYS FOUR THROUGH SEVEN...SATURDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jones

When
July 30, 12:15 PM CST
Where
Jones County, Countywide
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
31.617, -89.183

Several large limbs were blown down on powerlines across the county.

Thunderstorm Wind, Neshoba

When
July 30, 2:00 PM CST
Where
Neshoba County, 3 mi N of Philadelphia
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.817, -89.117

A few trees were blown down.

Thunderstorm Wind, Montgomery

When
July 30, 3:05 PM CST
Where
Montgomery County, 4 mi NE of Winona
Measured
52 kt (60 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.517, -89.683

Several trees were blown down.

Hail, Oktibbeha

When
July 30, 3:55 PM CST
Where
Oktibbeha County, Starkville
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.467, -88.833

Thunderstorm Wind, Simpson

When
July 30, 6:15 PM CST
Where
Simpson County, Magee
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.867, -89.733

A powerpole and a few powerlines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366884, 5366885, 5366886, 5366887, 5366888.